Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 125, NWS Aberdeen, SD

August 5, 2000Faulk County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 5, 2000, 2:38 AM CDT for Faulk County, South Dakota. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 5, 2000, 2:38 AM CDT (07:38 UTC)
Expired
Aug 5, 2000, 3:45 AM CDT
In force
67 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Faulk County, SD

The radar

The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 3:24 AM CDTHail 0.75Faulkton, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2354 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

659 
WUUS53 KABR 050738
SVRABR
SDC049-050845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
238 AM CDT SAT AUG 5 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 345 AM CDT

* AT 238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF NORBECK...OR ABOUT 15 MILES
  NORTHWEST OF FAULKTON...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURKMERE AROUND 245 AM CDT
  FAULKTON AROUND 300 AM CDT
  MIRANDA AROUND 320 AM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
$$
LAT...LON 4528 9933 4514 9950 4491 9916 4491 9871

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:14 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 4, 9:14 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
915 PM CDT THU AUG 3 2000

CURRENT ZONE PACKAGE LOOKS GOOD. RADAR INDICATED SEVERAL SEVERE
THUNDERSTORMS ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. THE
THREAT OF SEVERE WEATHER CONTINUES ACROSS THE ENTIRE WATCH AREA
ALONG WITH THE POTENTIAL FOR HEAVY RAIN. NO UPDATES MADE TO THE
ZONES.

.ABR...FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF NORTHEAST
       SOUTH DAKOTA AND BIG STONE AND TRAVERSE COUNTIES IN
       MINNESOTA.

ECKBERG
N

In the hours before

Special weather statement, Aug 4, 9:56 PM CDT, 4 hours 42 minutes before
SDZ003-015-033-045-050315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
956 PM CDT (856 PM MDT) FRI AUG 4 2000

...SEVERE THUNDERSTORM WATCH 646 CANCELLED...

SEVERE THUNDERSTORM WATCH 646 FOR CORSON...DEWEY...
STANLEY...AND JONES COUNTIES HAVE BEEN CANCELLED.

ECKBERG

N
Local storm report, Aug 4, 10:00 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 PM CDT FRI AUG 4 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    4 NE PIERRE               SD   3.5 INCH HAIL
08/04/00   HUGHES                         GRAPEFRUIT SIZE HAIL
                                          REPORTED BY LAW               F
                                          ENFORCEMENT.

JH

N
Local storm report, Aug 5, 1:55 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
155 AM CDT SAT AUG 5 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    3 W FAULKTON              SD   4.5 INCH HAIL
08/04/00   FAULK                          SOFTBALL SIZE HAIL ALONG
                                          WITH 70 MPH WINDS. SHERIFF
                                          REPORT.

1110 PM    26 SW FAULKTON            SD   WIND DAMAGE
08/04/00   HYDE                           TREES DOWN.

1115 PM    3 E FAULKTON              SD   WIND DAMAGE
08/04/00   FAULK                          TREES DOWN. 60 TO 65 MPH
                                          WINDS. SPOTTER REPORT.

1120 PM    FAULKTON                  SD   70 MPH WIND GUST
08/04/00   FAULK                          SHERIFF REPORT.

1210 AM    MILLER                    SD   1.75 INCH HAIL
08/05/00   HAND                           GOLFBALL SIZE HAIL. SPOTTER
                                          REPORT.

JH

N

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:16 PM CDTSevere Thunderstorm WarningABRDewey29 min
Aug 4, 7:49 PM CDTSevere Thunderstorm WarningABRDewey, Stanley, Sully56 min
Aug 4, 8:33 PM CDTSevere Thunderstorm WarningABRCampbell, Walworth57 min
Aug 4, 8:37 PM CDTSevere Thunderstorm WarningABRHughes53 min
Aug 4, 8:48 PM CDTSevere Thunderstorm WarningABRSully27 min
Aug 4, 8:50 PM CDTSevere Thunderstorm WarningABREdmunds55 min
Aug 4, 9:30 PM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman60 min
Aug 4, 9:30 PM CDTSevere Thunderstorm WarningABRStanley60 min
Aug 4, 9:33 PM CDTSevere Thunderstorm WarningABRPotter, Walworth42 min
Aug 4, 9:43 PM CDTSevere Thunderstorm WarningABREdmunds47 min
Aug 4, 9:44 PM CDTTornado WarningABRHughes31 min
Aug 4, 10:14 PM CDTSevere Thunderstorm WarningABRHughes31 min
Aug 4, 10:25 PM CDTSevere Thunderstorm WarningABRBuffalo, Hyde, Lyman65 min
Aug 4, 10:26 PM CDTSevere Thunderstorm WarningABRFaulk49 min
Aug 4, 10:31 PM CDTTornado WarningABRFaulk44 min
Aug 4, 11:16 PM CDTSevere Thunderstorm WarningABRFaulk44 min
Aug 4, 11:29 PM CDTSevere Thunderstorm WarningABRBuffalo, Lyman46 min
Aug 4, 11:42 PM CDTSevere Thunderstorm WarningABRSpink48 min
Aug 5, 12:00 AM CDTSevere Thunderstorm WarningABRHand30 min
Aug 5, 12:27 AM CDTSevere Thunderstorm WarningABRHand33 min
Aug 5, 3:31 AM CDTSevere Thunderstorm WarningABRHand59 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.